MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP - SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP - SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SL-160SP-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states, "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps." the instructions for use states, "using slight pressure on handle, close forceps around tissue or object.Note: it is not necessary to apply excessive pressure to cleanly excise tissue.Caution: if forceps fail to close, slowly pull cups against channel opening.Remove endoscope and forceps as a unit, then manually close cups and withdraw forceps from endoscope." prior to distribution, all captura serrated large forceps - spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an gastroduodenoscopy with a biopsy in the duodenum, the physician used a cook captura serrated large forcep - spike.The forceps were used with a gastroscope in the duodenum where they wanted to take a biopsy.The forceps were opened, but could not be closed.Several attempts were made to close the cups without success.The physician had two options to remove the forceps; either pull back the gastroscope with the opened forceps outside of the gastroscope, "with high risk of patient injury in the duodenum", or to pull back the opened forceps into the working channel.The forceps were pulled back into the working channel to prevent patient injury.The gastroscope was then removed.There was damage to the working channel of the gastroscope.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report of open and closing difficulties.An evaluation was performed by advancing the device down an olympus gif-q20 endoscope (2.8 mm channel).The endoscope was placed in a curved position to demonstrate a worst case scenario.We could not confirm any issues with advancing or removing the device from the endoscope.Once the device was through the endoscope, the handle was actuated and the cups will open, but they will not close.Several attempts were made to close the cups of the forceps by manipulating the handle, but all attempts were unsuccessful.The forceps cups were closed manually in order to remove the device from the endoscope.Another functional evaluation was performed on the device outside of the endoscope to see if the cups would close by manipulating the handle once they were opened.The handle was actuated and the forceps would open, but they would not close.The forceps cups were closed manually.The mostly likely cause preventing the forceps cups from closing is a incorrect solder joint.The device was sent back to the supplier for evaluation.The supplier provided a further evaluation of the complaint device: one device from the reported event was returned in a zip type bag with proof of decontamination.For the returned device, the device was tested for "would not close." during functional testing, with the device coiled in two (2), eight (8) inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.The device would open but would not close as intended.Upon further investigation and disassembly of the device tip, it was noted that the device solder connection was broken.The reported defect of "would not close" was confirmed.The root cause of the failure was due to a broken solder connection.The device history records were reviewed.The assembly order for this lot was manufactured in june 2016.Relevant defects were noted in the manufacturing records and on the final quality control (fqc) checklist.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the "forceps cups will open but will not close" issue experienced by the customer was confirmed and the root was determined to be a broken solder joint.The supplier implemented a new solder joint process on 01/02/2018.In addition, a corrective action has been initiated to reduce occurrences of cups open and close difficulties for disposable forceps.The product said to be involved is included in the scope of the corrective actions.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states, "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps." the user stated that the working channel of the endoscope was damaged when removing the device from the endoscope as a result from the forceps cups failing to close.The instructions for use provides proper removal of the device in cases where the forceps cups fail to close.The instruction for use states: "using slight pressure on handle, close forceps around tissue or object.Note: it is not necessary to apply excessive pressure to cleanly excise tissue.Caution: if forceps fail to close, slowly pull cups against channel opening.Remove endoscope and forceps as a unit, then manually close cups and withdraw forceps from endoscope." prior to distribution, all captura serrated large forceps - spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.A corrective action has been initiated in an effort to reduce occurrences of this nature.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Other text : investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report of open and closing difficulties.An evaluation was performed by advancing the device down an olympus gif-q20 endoscope (2.8 mm channel).The endoscope was placed in a curved position to demonstrate a worst case scenario.We could not confirm any issues with advancing or removing the device from the endoscope.Once the device was through the endoscope, the handle was actuated and the cups will open, but they will not close.Several attempts were made to close the cups of the forceps by manipulating the handle, but all attempts were unsuccessful.The forceps cups were closed manually in order to remove the device from the endoscope.Another functional evaluation was performed on the device outside of the endoscope to see if the cups would close by manipulating the handle once they were opened.The handle was actuated and the forceps would open, but they would not close.The forceps cups were closed manually.The mostly likely cause preventing the forceps cups from closing is a incorrect solder joint.The device was sent back to the supplier for evaluation.The supplier provided a further evaluation of the complaint device: one device from the reported event was returned in a zip type bag with proof of decontamination.For the returned device, the device was tested for "would not close." during functional testing, with the device coiled in two (2), eight (8) inch loops, it was confirmed that the device would not operate properly when the handle was manipulated.The device would open but would not close as intended.Upon further investigation and disassembly of the device tip, it was noted that the device solder connection was broken.The reported defect of "would not close" was confirmed.The root cause of the failure was due to a broken solder connection.The device history records were reviewed.The assembly order for this lot was manufactured in june 2016.Relevant defects were noted in the manufacturing records and on the final quality control (fqc) checklist.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the "forceps cups will open but will not close" issue experienced by the customer was confirmed and the root was determined to be a broken solder joint.The supplier implemented a new solder joint process on 01/02/2018.In addition, a corrective action has been initiated to reduce occurrences of cups open and close difficulties for disposable forceps.The product said to be involved is included in the scope of the corrective actions.The instructions for use state the following in regards to product inspection: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." the instructions for use states, "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps." the user stated that the working channel of the endoscope was damaged when removing the device from the endoscope as a result from the forceps cups failing to close.The instructions for use provides proper removal of the device in cases where the forceps cups fail to close.The instruction for use states: "using slight pressure on handle, close forceps around tissue or object.Note: it is not necessary to apply excessive pressure to cleanly excise tissue.Caution: if forceps fail to close, slowly pull cups against channel opening.Remove endoscope and forceps as a unit, then manually close cups and withdraw forceps from endoscope." prior to distribution, all captura serrated large forceps - spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.A corrective action has been initiated in an effort to reduce occurrences of this nature.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
CAPTURA SERRATED LARGE FORCEP - SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7169214
Report Number1037905-2018-00007
Device Sequence Number19201410
Product Code FCL
UDI-Device Identifier00827002536388
UDI-Public(01)00827002536388(17)190722(10)W3749049
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SL-160SP-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date12/11/2017
Device Age17 MO
Event Location Hospital
Initial Date Received by Manufacturer 12/12/2017
Supplement Date Received by Manufacturer01/16/2018
Initial Report FDA Received Date01/05/2018
Supplement Report FDA Received Date02/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS GIF-H185 GASTROSCOPE